Kansas, 2018

Hail in Kansas, July 30, 2018

July 30, 2018 · NWS DDC · 2 events in 1 county or zone

An upper cold pool was enough to allow a few low topped thunderstorms to develop in the conditionally unstable airmass.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

An upper cold pool was enough to allow a few low topped thunderstorms to develop in the conditionally unstable airmass.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jul 30, 5:02 PM CST, 1 hour 36 minutes earlier.

Area forecast discussion, Jul 30, 5:02 PM CST, 1 hour 36 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
602 PM CDT Mon Jul 30 2018

...UPDATE TO AVIATION...

.SHORT TERM...(This evening through Tuesday)
Issued at 240 PM CDT Mon Jul 30 2018

Upper cold pool over the Missouri valley this afternoon may result
in southward propagation of shower and thunderstorms into the I-70
corridor and portions of central Kansas by late afternoon. Whatever
instability remains will be weakened with the loss of insolation
heading into the evening. The rest of the evening and night will
bring an increasingly clearer sky and much cooler temperatures. It
was noted the low temp record at DDC for Tuesday is 50, and the
cooler solutions are not far from these solutions in the low 50s
mostly, especially across west central Kansas counties. HRRR
soundings and NAM plan views are showing quite low to near saturated
dew point depressions as the winds become light under high
pressure toward 12 UTC. However, of the convective allowing
models, only the NMM is indicative of any limited areas of dense
fog development. Tuesday will bring the return of light south
winds, and with full insolation, perhaps a warming through the mid
80s at best, as the region will still be under a boundary layer-
cool to neutral advection pattern.

.LONG TERM...(Tuesday night through Monday)
Issued at 240 PM CDT Mon Jul 30 2018

For Wednesday and into the weekend, the ECMWF maintains increasing
500 mb heights across the central High Plains. The westerly momentum
is focused across the northern tier of U.S. states and southern
Canada during this timframe. A gradual warming and overall dry
weather period is likely through the weekend, albeit model and MOS
are showing well below average high temperatures through about mid
week.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 600 PM CDT Mon Jul 30 2018

VFR conditions will prevail at all TAF sites through early Tuesday
afternoon. Light and variable winds will persist across southwest
and central Kansas through Tuesday afternoon as surface high
pressure in the Dakotas sinks southward into the Central Plains
during the period.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  55  83  61  88 /  10   0   0   0
GCK  50  83  59  89 /  10   0   0   0
EHA  55  84  61  91 /  10   0   0  10
LBL  55  84  61  91 /  10   0   0   0
HYS  56  83  60  88 /  50   0   0   0
P28  60  85  63  90 /  50   0   0   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Russell
LONG TERM...Russell
AVIATION...JJohnson
Hazardous weather outlook, Jul 30, 3:05 AM CST, 15 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
405 AM CDT Mon Jul 30 2018

KSZ030-031-043>046-061>066-074>081-084>090-310915-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
405 AM CDT Mon Jul 30 2018 /305 AM MDT Mon Jul 30 2018/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

For more details visit our webpage http://weather.gov/ddc/ehwo

In the hours before

Local storm report, Jul 30, 1:02 PM CST, 5 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
202 PM CDT MON JUL 30 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1008 PM     HEAVY RAIN       3 NNW JOHNSON CITY      37.60N 101.77W
07/29/2018  E1.76 INCH       STANTON            KS   EMERGENCY MNGR

            THE 1.76" OF RAIN FELL IN 15 MINUTES. STORM
            TOTAL WAS 2.76".

&&

JAH
Local storm report, Jul 30, 1:06 PM CST, 5 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE DODGE CITY KS
206 PM CDT MON JUL 30 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1014 PM     HEAVY RAIN       3 NNW JOHNSON CITY      37.60N 101.77W
07/29/2018  E1.76 INCH       STANTON            KS   EMERGENCY MNGR

            CORRECTS PREVIOUS HEAVY RAIN REPORT FROM 3
            NNW JOHNSON CITY. THE 1.76" OF RAIN FELL IN
            22 MINUTES. STORM TOTAL WAS 2.76".

&&

JAH
Special weather statement, Jul 30, 4:10 PM CST, 2 hours 28 minutes before
Special Weather Statement
National Weather Service Dodge City KS
510 PM CDT MON JUL 30 2018

KSZ031-046-302315-
Rush KS-Ellis KS-
510 PM CDT MON JUL 30 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN RUSH AND ELLIS
COUNTIES UNTIL 615 PM CDT...

At 509 PM CDT, Doppler radar was tracking a strong thunderstorm very
near Catherine, moving southeast at 35 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Hays, La Crosse, Victoria, Walker, Catherine, Otis, Bison,
Schoenchen, Rush Center, Liebenthal, Timken, Emmeram, Yocemento,
Munjor, Loretta, Pfeifer, Toulon and Antonino.

LAT...LON 3907 9904 3850 9903 3844 9934 3898 9949
      3901 9927 3909 9906
TIME...MOT...LOC 2209Z 316DEG 29KT 3892 9920

UMSCHEID
Local storm report, Jul 30, 4:55 PM CST, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DODGE CITY KS
555 PM CDT MON JUL 30 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0953 PM     TSTM WND DMG     8 N MANTER              37.64N 101.89W
07/29/2018                   STANTON            KS   EMERGENCY MNGR

            THE EMERGENCY MANAGER DESCRIBED VEHICLES
            THAT WERE LIFTED OFF THE ROAD AT THIS
            LOCATION AND OVERTURNED.

1000 PM     HAIL             MANTER                  37.52N 101.88W
07/29/2018  E2.50 INCH       STANTON            KS   BROADCAST MEDIA

            BROADCAST MEDIA TWITTER POSTED PICTURE THAT
            VIEWER SENT OF TENNIS BALL HAIL IN MANTER.

1000 PM     HAIL             2 WNW JOHNSON CITY      37.58N 101.78W
07/29/2018  E1.25 INCH       STANTON            KS   EMERGENCY MNGR

1000 PM     TSTM WND GST     2 WNW JOHNSON CITY      37.58N 101.78W
07/29/2018  E80 MPH          STANTON            KS   EMERGENCY MNGR

1000 PM     HAIL             MANTER                  37.53N 101.88W
07/29/2018  E1.75 INCH       STANTON            KS   PUBLIC

            PHOTOGRAPH WAS RECEIVED VIA SOCIAL MEDIA.

1014 PM     HEAVY RAIN       3 NNW JOHNSON CITY      37.60N 101.77W
07/29/2018  E1.76 INCH       STANTON            KS   EMERGENCY MNGR

            CORRECTS PREVIOUS HEAVY RAIN REPORT FROM 3
            NNW JOHNSON CITY. THE 1.76" OF RAIN FELL IN
            22 MINUTES. STORM TOTAL WAS 2.76".

1025 PM     TSTM WND GST     RICHFIELD               37.27N 101.78W
07/29/2018  E65 MPH          MORTON             KS   MESONET

            CORRECTS PREVIOUS TSTM WND GST REPORT FROM
            RICHFIELD.

1038 PM     HAIL             10 NNW FETERITA         37.29N 101.52W
07/29/2018  E1.75 INCH       STEVENS            KS   PUBLIC

            GOLF BALL SIZE HAIL REPORTED.

1042 PM     HAIL             9 NW FETERITA           37.26N 101.58W
07/29/2018  E1.25 INCH       MORTON             KS   PUBLIC

            HALF DOLLAR SIZE HAIL REPORTED.

1235 AM     FLOOD            3 NNE JOHNSON CITY      37.61N 101.74W
07/30/2018                   STANTON            KS   EMERGENCY MNGR

            SOME RURAL ROADS ACROSS THE COUNTY WERE
            FLOODED.

&&
Special weather statement, Jul 30, 4:55 PM CST, 1 hour 43 minutes before
Special Weather Statement
National Weather Service Dodge City KS
555 PM CDT MON JUL 30 2018

KSZ066-310000-
Stafford KS-
555 PM CDT MON JUL 30 2018

...SIGNIFICANT WEATHER ADVISORY FOR STAFFORD COUNTY UNTIL 700 PM
CDT...

At 555 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles southwest of Ellinwood, moving south at 30 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
St. John, Stafford, Hudson, Seward, Radium, Neola, Zenith and
Dillwyn.

LAT...LON 3783 9889 3820 9891 3826 9891 3826 9850
      3819 9847 3782 9848
TIME...MOT...LOC 2255Z 342DEG 27KT 3832 9866

UMSCHEID
Special weather statement, Jul 30, 6:17 PM CST, 21 minutes before
Special Weather Statement
National Weather Service Dodge City KS
717 PM CDT MON JUL 30 2018

KSZ081-090-310115-
Pratt KS-Barber KS-
717 PM CDT MON JUL 30 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN BARBER AND SOUTHERN
PRATT COUNTIES UNTIL 815 PM CDT...

At 717 PM CDT, Doppler radar was tracking a strong thunderstorm 3
miles north of Coats, moving south at 25 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Pratt, Medicine Lodge, Sharon, Sawyer, Isabel, Coats, Lake City, Sun
City and Cairo.

LAT...LON 3716 9889 3761 9898 3772 9846 3739 9846
      3738 9835 3717 9835
TIME...MOT...LOC 0017Z 340DEG 23KT 3756 9884

UMSCHEID

The radar

The Vance AFB radar (KVNX), 100 km away, was scanning. The volume nearest the first event began at 00:39 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Barber

When
July 30, 6:38 PM CST
Where
Barber County, 6.24 mi N of Lake City
Measured
2 in hail
Reported by
Public
Coordinates
37.440, -98.830

Winds were also estimated to be 50 MPH.

Hail, Barber

When
July 30, 6:42 PM CST
Where
Barber County, 4.87 mi N of Lake City
Measured
1.75 in hail
Reported by
Public
Coordinates
37.420, -98.810

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2018Every state in 2018This day in weather historyWarnings in Kansas, July 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 776556, 776557.